Alert archive / California / Tornado Warnings in 2014
Tornado Warning 7, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Mar 26, 2014, 6:01 PM PDT for Butte County, Glenn County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2014, 6:01 PM PDT (01:01 UTC)
- Expired
- Mar 26, 2014, 6:45 PM PDT
- In force
- 44 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Butte County, CA, Glenn County, CA
The radar
The Beale AFB radar (KBBX), 30 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604 WFUS56 KSTO 270101 TORSTO CAC007-021-270145- /O.NEW.KSTO.TO.W.0007.140327T0101Z-140327T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 601 PM PDT WED MAR 26 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA... EAST CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA... * UNTIL 645 PM PDT * AT 556 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A TORNADO NEAR GLENN...OR 8 MILES NORTHEAST OF WILLOWS...MOVING EAST AT 5 TO 10 MPH. SIGNIFICANT AMOUNTS OF HAIL HAVE ALSO BEEN REPORTED AS WELL AS SOME ONE INCH HAIL. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORDBEND...DAYTON AND DURHAM PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3971 12182 3948 12183 3954 12213 3970 12211 TIME...MOT...LOC 0100Z 285DEG 9KT 3957 12205 $$ JCLAPP
1 follow-up statement
601 WWUS56 KSTO 270143 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 643 PM PDT WED MAR 26 2014 CAC007-021-270150- /O.EXP.KSTO.TO.W.0007.000000T0000Z-140327T0145Z/ GLENN CA-BUTTE CA- 643 PM PDT WED MAR 26 2014 ...THE TORNADO WARNING FOR WEST CENTRAL BUTTE AND EAST CENTRAL GLENN COUNTIES WILL EXPIRE AT 645 PM PDT... EXPECT HEAVY RAIN AND SIGNIFICANT AMOUNTS OF HAIL FOR AT LEAST THE NEXT 30 TO 45 MINUTES. LAT...LON 3971 12182 3948 12183 3954 12213 3970 12211 TIME...MOT...LOC 0140Z 285DEG 9KT 3954 12192 $$ JCLAPP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 26, 4:12 PM PDT, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 26, 4:12 PM PDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 412 PM PDT Wed Mar 26 2014 .Synopsis... Significant mountain snow and gusty winds are likely with good potential for isolated thunderstorms today...some possibly strong storms. Wet and cooler weather will continue through the weekend. && .Updated Discussion... Next wave of precip is spreading into the Sierra as the next batch of short-wave energy rotates inland. Forecast soundings indicate showers and good potential for some thunderstorms this afternoon in the valley. The CAPE layer is relatively shallow, but that is normal for here. The interesting thing to note is the shear values. The 0-1 km shear is anywhere from 12 to 20 m/s while the 0-6 km shear is from 35 to 55 m/s, with the strongest areas between Sacramento and Red Bluff. The significance of these shear profiles are that they are very favorable for rotating updrafts as individual cells develop. Several cells have begun to do just that. We are not making any major changes to the snow amounts and the Winter Storm Warning. The next wet system is forecast to drop southward through the region Saturday. JClapp && .Extended Discussion (Sunday through Wednesday) Pacific moisture tap and associated surface precip band will shift southward across the forecast area late Saturday into early Sunday. Models are in decent agreement with the timing, so confidence is high in widespread rain/snow Saturday night. This will be another winter-like system with snow levels as low as 4000ft, so passes will see accumulating snow once again. Heavier rains are expected compared to the current mid-week system, with a half inch to an inch of rain possible in the Valley and a foot or more in the mountains. Models show weak ridging over the state on Sunday but WAA and weak lift could promote some continued light overrunning precipitation mainly north of the Sacramento area. Daytime highs will range from a little below normal to the north where cloud cover will be more extensive to a little above normal to the south. The next in a series of Pacific storm systems is forecast to move into NorCal by Monday afternoon, bringing another good chance of precipitation to the entire CWA. Relatively low snow levels are expected with this system (which has the potential to be even colder than the last). The upper low is forecast to push inland on Tuesday bringing a turn to showery conditions with continued cooler than normal daytime temperatures. -DVC && .Aviation... Another day of showers and thunderstorms today with an unstable airmass behind last evenings cold frontal passage. VFR with areas of MVFR conditions in the Valley. Over the mountains, IFR/LIFR ceilings and visibilities with snow down to 4000 feet. Improving conditions for the Valley overnight, with improving conditions for the mountains by 18z Thursday. && .STO Watches/Warnings/Advisories... winter storm warning until 11 am pdt thursday above 5000 feet in the west slope northern sierra nevada...western plumas county/lassen park. &&
In the hours before
Local storm report, Mar 26, 4:46 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
446 PM PDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FUNNEL CLOUD 1 E WILLOWS 39.52N 122.19W
03/26/2014 GLENN CA TRAINED SPOTTER
ROTATING FUNNEL CLOUD WITNESSED 5 MILES NORTHWEST
OF WILLOWS, FUNNEL EXTENDING HALFWAY TO THE
GROUND. SPOTTERS EL34 AND PL65.
&&
DVCLocal storm report, Mar 26, 5:01 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
501 PM PDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 NNW ARTOIS 39.65N 122.20W
03/26/2014 E0.25 INCH GLENN CA LAW ENFORCEMENT
HAIL COVERING I-5 BETWEEN COUNTY ROAD 27 AND
COUNTY ROAD 33. TRAFFIC IS STOPPED TO WAIT
OUT THE STORM.
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Mar 26, 5:03 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PDT WED MAR 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FUNNEL CLOUD 2 W WILLOWS 39.52N 122.24W
03/26/2014 GLENN CA PUBLIC
RELAYED BY GLENN COUNTY SHERIFF.
&&
KSLocal storm report, Mar 26, 5:30 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 PM PDT WED MAR 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FUNNEL CLOUD 3 SW NICOLAUS 38.87N 121.62W
03/26/2014 SUTTER CA TRAINED SPOTTER
&&
KSLocal storm report, Mar 26, 5:48 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
548 PM PDT WED MAR 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 4 E WILLOWS 39.52N 122.12W
03/26/2014 GLENN CA TRAINED SPOTTER
TORNADO ON GROUND BETWEEN WILLOWS AND GLENN. SPOTTER
EL34.
&&
KSLocal storm report, Mar 26, 5:50 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
550 PM PDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 E BLUEGUM 39.58N 122.14W
03/26/2014 E1.00 INCH GLENN CA TRAINED SPOTTER
QUARTER-SIZE HAIL REPORTED 2 MILES EAST OF
I-5 AT INTERSECTION OF COUNTY ROAD 39 AND
ROAD P.
&&
NWS SACRAMENTO CA
IRIS SYSTEMThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:09 PM PDT | Tornado Warning | STO | Butte, Glenn | 51 min |
| Mar 26, 5:40 PM PDT | Tornado Warning | STO | Placer, Sacramento, Sutter | 50 min |
| Mar 26, 6:12 PM PDT | Tornado Warning | STO | Placer, Sacramento, Sutter | 48 min |
| Mar 26, 6:19 PM PDT | Special Weather Statement | STO | Tehama | 41 min |
| Mar 26, 6:57 PM PDT | Special Weather Statement | STO | Butte | 48 min |
| Mar 26, 7:00 PM PDT | Tornado Warning | STO | El Dorado, Placer | 45 min |
| Mar 26, 7:33 PM PDT | Special Weather Statement | STO | Butte | 42 min |
| Mar 27, 2:44 PM PDT | Winter Storm Watch | STO | 13 hr |
Nearby
Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.